To the Editor: There is only minimal literature on mania induced by donepezil, a cholinesterase inhibitor. Other than the three case reports described by Benazzi1 and Benazzi and Rossi,2 there are no other studies.
Mr. W is a 50-year-old Caucasian male who underwent a left frontotemporal craniotomy for a cerebral aneurysm originating from the P2 segment of the left posterior cerebral artery. Several months after the surgery, he developed major depression for which he was treated with escitalopram. As there was minimal improvement of his symptoms he was referred to the Johns Hopkins Brain Injury Clinic. His family history was significant for bipolar disorder in one brother and major depression in another brother. Prior to the brain surgery, Mr. W had never been diagnosed with psychiatric or medical problems. On cognitive testing, he scored 25 on the Mini-Mental State Examination, losing three points on recall, one on repetition of a sentence, and one on copying the intersecting pentagons. We increased the dose of escitalopram from 10 to 20 mg and recommended weekly psychotherapy. His mood stabilized temporarily, but he returned almost 2 years later with several days’ history of elated mood, increased energy, poor sleep, and racing thoughts. On the Young Mania Rating Scale, he scored 16. The dose of escitalopram was reduced to 10 mg and he was started on divalproex sodium, 500 mg/day, which was quickly increased to 1000 mg/day. Once again on this regimen, his mood symptoms stabilized. He remained euthymic for the next several months. During a follow-up evaluation almost a year later, he was started on donepezil, 5 mg, for inattention and short-term memory problems. Three weeks later, he presented with hypomanic symptoms which had begun after the initiation of donepezil. He scored 15 on the Young Mania Rating Scale. Donepezil was stopped with complete resolution of hypomanic symptoms and decreased his score on the Young Mania Rating Scale to 2.
The temporal relationship between the initiation of donepezil, the onset of hypomanic symptoms, and symptom resolution with discontinuation of donepezil suggests possible mood elevating properties of donepezil. However, cholinomimetic agents have been reported to have antimanic effects.3 While this case fits well with Robinson’s two-hit hypothesis of secondary mania,4 the left-sided lesion in Mr. W is in contradiction to the commonly accepted association of right-sided lesions and secondary mania.5 Mr. W was on a serotonin specific reuptake inhibitor, escitalopram. It is possible that the initiation of donepezil may have shifted the acetylcholine-serotonin balance toward a predominance of serotonin, resulting in hypomania relapse. Finally, it is difficult to explain the complex interaction between genetic vulnerability, brain injury, and psychotropics. In conclusion, this case underscores the importance of vigilant monitoring in brain-injured patients on psychotropics to prevent exacerbations of neuropsychiatric symptoms.